News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: my mom had a heart attack tonight.


 problems101 - Sun Jun 01, 2008 12:40 am

I just got home from the hospital, My mom wasn't feeling well she had pain down the sides of her neck, my sister talked her into going to emergency. They didn't fill out forms right away they checked Her blood pressuer, it was high & her ekg showed irregularities. They said she was having a heart attack they got a doctor to put a stent in her groin up to an artery which was 95% blocked. all this 1 1/2 hours ago at midnight.

I didn't realize neck pain could be a sign. I always thought it was heavyness in the chest or left arm. We've negected this pain for months.

Are there lots of lifestyle changes when someone has a heart attack, my mom's a hard worker at 76 years old loves yard work trimming trees, clipping hedges & I know she won't listen to doctors == she refuses to take lipitor she says vitamin books say lipitor is a horrible drug.

Any thoughts?
Thanks
Diane
 John Kenyon, CNA - Mon Jul 07, 2008 10:48 pm

User avatar Hello DIane -

First, my apologies for the late response. I just found this post (don't know why it didn't show up for me earlier) and hope everything is well with your mom now.

Neck pain is one of a whole galaxy of atypical symptoms which can occur during a heart attack. This happens far more often in women than in men, though both can have atypical symptoms. The classic signs (which you obviously are quite familiar with) should never be ignored, of course, but especially in women it is important to take note of odd things like difficult-to-localize pain or discomfort in the neck, jaw, throat, shoulder, arm or hand (especially the ulnar aspect of the wrist, the side nearest the pinkie finger). If the pain can be duplicated by movement it is probably not cardiac related, but if it seems to be independent and occurring for no apparent reason, it needs to be checked out. Thank goodness your mom was seen by a very thorough cardio team! Hopefully as a result there was little to no lasting damage.

As for the lifestyle changes, they usually involve weight loss if needed, a graduated exercise program (preferably a medically supervised cardiac rehab program), and dietary changes. These are all usually things which would benefit anyone but are sometimes necessary post heart attack.

Now then: the Lipitor question. Statin drugs were once held somewhat suspect because they could possibly cause liver or muscle injury, but are now considered to be very safe for the vast majority of patients, and a routine blood test to check liver and muscle enzymes every six months can reassure everyone that nothing untoward is happening. On the off-chance that a random patient might feel muscle aches, especially in one or both legs, the tests should be done, as this sometimes is an early sign of an unwanted side effect, but these are now found to be far more rare than previously thought. On the other side of the equation, Lipitor (and other statin drugs) can dramatically alter the lipid profile, lowering overall cholesterol and especially low-density lipoproteins (LDL), which is crucial to heart health, especially in someone who has established heart disease. Some studies even suggest that Lipitor and other drugs of that family may actually reduce plaque already in the arteries. There is a widespread perception that Lipitor in particular is "horrible" but, in fact, doctors are beginning to recognize it is anything but. There are even implications for so many other sorts of side-benefits that it may someday soon become regarded as something like a vitamin. So please try and reassure your mom of the safety and efficacy of this amazing drug.

And again, I hope your mom is by now doing well and hopefully will soon be back to her yard work, which is probably one of the reasons she came through the initial episode so well.
 problems101 - Wed Jul 09, 2008 4:14 pm

Thanks for your reply, she is doing good, and is finally feeling stronger. she had a follow up & I went in with her. The doctor told me that her heart is strong,but she has artery disease, & he warned to that this will run in my life too.

She's now takeing plavix so that what ever is in her blood flows smoothly over the "bumps" in her arteries & wont get hung up. He said it could happen anywhere, brain, leg, arm, heart. She will now start cardio therapy.

take care & thanks for the reply
Diane
 John Kenyon, CNA - Thu Jul 10, 2008 3:32 pm

User avatar Hi Diane,

You're very welcome. I'm happy to hear your mom is doing better. It can be a slow process for some people, depending on a lot of factors. The important thing is recognizing the positives, and also the managing of the disease that is now known to be present. Plavix is a great help in keeping blood flowing where it's needed.

By cardio therapy I assume you mean cardiac rehab, which is a tremendously positive step. Hopefully it helps set the tone for her future. It can be a life changing experience and a lot of fun, too.

As for your own cardiac health, you know there is a family history, so it would be well to be followed on a regular basis, but without undue anxiety or overconcern. If you have any lifestyle changes to make which would reduce your risk, then this is the perfect time to start implementing them.

I wish the best of health for both your mom and you. Thanks for the update.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here